A burn center experience with toxic epidermal necrolysis

P. Halebian, V. Corder, David Herndon, G. T. Shires

Research output: Contribution to journalArticle

62 Citations (Scopus)

Abstract

Toxic epidermal necrolysis, a disease that produces skin loss, was encountered in 18 patients in a burn center. Drugs were associated in all cases, but six patients had symptoms of fever or cough before drug exposure. Liver function abnormalities were noted in all 18 patients. Corticosteroids were ineffective in preventing skin loss, and sepsis caused death in 11 patients. The unacceptably high incidence of septic deaths led to the current protocol of debridement, rapid steroid taper, topical chemotherapy, and cover age with homograft or synthetic skin substitute. Gastrointestinal ulcerations may have been a part of the disease process or a complication of high-dose corticosteroids.

Original languageEnglish (US)
Pages (from-to)176-183
Number of pages8
JournalJournal of Burn Care and Rehabilitation
Volume4
Issue number3
StatePublished - 1983

Fingerprint

Burn Units
Stevens-Johnson Syndrome
Adrenal Cortex Hormones
Artificial Skin
Debridement
Skin Diseases
Cough
Pharmaceutical Preparations
Allografts
Sepsis
Fever
Steroids
Drug Therapy
Skin
Liver
Incidence

ASJC Scopus subject areas

  • Emergency Medicine
  • Rehabilitation
  • Surgery
  • Nursing(all)
  • Health Professions(all)

Cite this

Halebian, P., Corder, V., Herndon, D., & Shires, G. T. (1983). A burn center experience with toxic epidermal necrolysis. Journal of Burn Care and Rehabilitation, 4(3), 176-183.

A burn center experience with toxic epidermal necrolysis. / Halebian, P.; Corder, V.; Herndon, David; Shires, G. T.

In: Journal of Burn Care and Rehabilitation, Vol. 4, No. 3, 1983, p. 176-183.

Research output: Contribution to journalArticle

Halebian, P, Corder, V, Herndon, D & Shires, GT 1983, 'A burn center experience with toxic epidermal necrolysis', Journal of Burn Care and Rehabilitation, vol. 4, no. 3, pp. 176-183.
Halebian P, Corder V, Herndon D, Shires GT. A burn center experience with toxic epidermal necrolysis. Journal of Burn Care and Rehabilitation. 1983;4(3):176-183.
Halebian, P. ; Corder, V. ; Herndon, David ; Shires, G. T. / A burn center experience with toxic epidermal necrolysis. In: Journal of Burn Care and Rehabilitation. 1983 ; Vol. 4, No. 3. pp. 176-183.
@article{bca37d2617c8449aa60a87b38cc413ee,
title = "A burn center experience with toxic epidermal necrolysis",
abstract = "Toxic epidermal necrolysis, a disease that produces skin loss, was encountered in 18 patients in a burn center. Drugs were associated in all cases, but six patients had symptoms of fever or cough before drug exposure. Liver function abnormalities were noted in all 18 patients. Corticosteroids were ineffective in preventing skin loss, and sepsis caused death in 11 patients. The unacceptably high incidence of septic deaths led to the current protocol of debridement, rapid steroid taper, topical chemotherapy, and cover age with homograft or synthetic skin substitute. Gastrointestinal ulcerations may have been a part of the disease process or a complication of high-dose corticosteroids.",
author = "P. Halebian and V. Corder and David Herndon and Shires, {G. T.}",
year = "1983",
language = "English (US)",
volume = "4",
pages = "176--183",
journal = "Journal of Burn Care and Research",
issn = "1559-047X",
publisher = "Lippincott Williams and Wilkins",
number = "3",

}

TY - JOUR

T1 - A burn center experience with toxic epidermal necrolysis

AU - Halebian, P.

AU - Corder, V.

AU - Herndon, David

AU - Shires, G. T.

PY - 1983

Y1 - 1983

N2 - Toxic epidermal necrolysis, a disease that produces skin loss, was encountered in 18 patients in a burn center. Drugs were associated in all cases, but six patients had symptoms of fever or cough before drug exposure. Liver function abnormalities were noted in all 18 patients. Corticosteroids were ineffective in preventing skin loss, and sepsis caused death in 11 patients. The unacceptably high incidence of septic deaths led to the current protocol of debridement, rapid steroid taper, topical chemotherapy, and cover age with homograft or synthetic skin substitute. Gastrointestinal ulcerations may have been a part of the disease process or a complication of high-dose corticosteroids.

AB - Toxic epidermal necrolysis, a disease that produces skin loss, was encountered in 18 patients in a burn center. Drugs were associated in all cases, but six patients had symptoms of fever or cough before drug exposure. Liver function abnormalities were noted in all 18 patients. Corticosteroids were ineffective in preventing skin loss, and sepsis caused death in 11 patients. The unacceptably high incidence of septic deaths led to the current protocol of debridement, rapid steroid taper, topical chemotherapy, and cover age with homograft or synthetic skin substitute. Gastrointestinal ulcerations may have been a part of the disease process or a complication of high-dose corticosteroids.

UR - http://www.scopus.com/inward/record.url?scp=0020965164&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0020965164&partnerID=8YFLogxK

M3 - Article

VL - 4

SP - 176

EP - 183

JO - Journal of Burn Care and Research

JF - Journal of Burn Care and Research

SN - 1559-047X

IS - 3

ER -